Hail, Gage
- When
- August 12, 2:28 PM CST
- Where
- Gage County, 2 mi S of Cortland
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -96.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 4:23 AM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 400 AM CDT MON AUG 12 2002...UPDATE WITH AM PACKAGE...WILL ALLOW FLOOD WATCH TO EXPIRE. CONSIDERING EVOLUTION OF PRECIP OVR THE LAST COUPLE OF HRS...EXPECT SOME SHOWER AND THUNDERSTORM REDEVELOPMENT OVER NORTHEAST NEBRASKA THIS MORNING...WITH HEAVY RAIN MORE LIKELY FARTHER SOUTH AND HEAVIER RAINS IN NE NEB WOULD BE MORE LOCALIZED. ... 155 AM CDT MON AUG 12 2002 DISCUSSION FORECAST CHALLENGES...HEAVY RAIN/SVR POTENTIAL OVERNIGHT...TSRA TODAY INTO TUE...TEMPS. SYNOPSIS...NWS WSR-88DS SHOWING SEVERAL ACTIVE AREAS OF CONVECTION AS UNSEASONABLY STG CLOSED LOW WITH 80 M HGT FALLS AND H3 100KT JET ASSOCIATED WITH IT ADVANCES INTO THE PLNS. MAIN CONVECTIVE COMPLEX WITH DECENT BOWING AND DAMAGING WINDS MOVING THRU FSDS AREA INTO NW IA. THE 04Z FSD MTR HAD A PK WND OF 67KTS. THE LATEST SFC ANALYSIS HAD THE SFC LOW OVR SE SD...WITH A CDFNT INTO CNTRL AND SW NEB. STORMS DEVELOPED ALONG THE DRY LINE IN LBF AND GLDS AREA SUN AFT AND IS PUSHING INT GIDS AREA. A ROGUE SUPERCELL NR AURORA PRODUCED BASEBALL SIZE HAIL EARLIER IN THE EVENING NR HALSEY. FORECAST...IN VERY SHORT TERM...WILL MONITOR CONVECTION FOR SEVERE AND FLASH FLOOD THREAT. FFG VALUES BELOW AN INCH AT KNOX AND CEDAR COUNTIES. INITIAL THINKING WILL BE TO CONTINUE FLOOD WATCH TODAY WITH LOW FFG VALUES. CONVECTION HAS HAD A TOUGH TIME MAKING IT INTO THE OAX CWA AS IT WILL HAVE TO ERODE HOT AIR IN PLACE. NELIGH PROFILER HAD LOW LEVEL JET AT 50KT AT 05Z...UP FM 40KT AT 04Z. PER SOUNDING/SVR PARAMETER ANALYSIS...DAMAGING WNDS AND LARGE HAIL THE PRIMARY THREAT MOST AREAS WITH ANY HEAVY RAINS A PROBLEM IN THE WATCH AREA. THE UPR LO IS NOT COMING OUT CLEANLY AND WILL LINGER PRECIP INTO TUE AM IN THE SE ZONES. AS WITH PREVIOUS UPR LO...DIVERGENT PATTERN TAKES MAIN ENERGY ACROSS THE NRN PLNS WITH SECONDARY AREA SPLITTING OFF OVR KS...THIS HAS RESULTED IN MUCH OF THE FCST AREA RELATIVELY DRY WITH STORMS TO THE NORTH AND SOUTH. SHORT RANGE MODELS SHOWING SOME SLIGHT TIMING DIFFERENCES WITH THE AVN SLOWER AND HAS A STRONGER LOBE OF ENERGY SWINGING THROUGH SD/NEB TAF/EVE. WILL CONTINUE LIKELY POPS IN ZONES TODAY AND CHC POPS TON. HAVE POPS IN SE GROUPS ONLY TUES. TEMP FCST TO TAKE INTO CONSIDERATION FNT/CLDS/PRECIP. HAVE UPR 70S TO MID 80 MOST ZONES TOD AND 70S TO AROUND 80 FOR TUE. COOL DOWN IS SHORT LIVED AS WAA RETURNS WED AM WITH STG WAA THU. IN LATER PERIODS...HAVE SLG CHC PRECIP WITH A RIPPLE FRI AM AND CHC POPS SAT/SUN WITH NEXT SHORT WAVE TROF. WILL HAVE TO LOOK AT NEW MODELS AS THEY COME IN THIS AM. .OMA...NONE. ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1256 PM CDT MON AUG 12 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE THIS AFTERNOON OR EARLY TONIGHT. A COLD FRONT FROM ONAWA IOWA TO SEWARD WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE INCREASINGLY WARM AND UNSTABLE AIR AHEAD OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...SO SOME OF THE STORMS COULD BECOME SEVERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. INSTABILITY WILL DECREASE ACROSS THE REGION LATER TONIGHT AS THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR A WHILE TO THE NORTH OF THE FRONT...BUT WITHOUT ENOUGH INSTABILITY TO CAUSE SEVERE WEATHER. A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. OTHERWISE...DAY AND STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE AND COOLER TEMPERATURES COVER THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122300- HAZARDOUS WEATHER OUTLOOK ... CORRECTION LAST PARAGRAPH NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1256 PM CDT MON AUG 12 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE THIS AFTERNOON OR EARLY TONIGHT. A COLD FRONT FROM ONAWA IOWA TO SEWARD WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE INCREASINGLY WARM AND UNSTABLE AIR AHEAD OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...SO SOME OF THE STORMS COULD BECOME SEVERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. INSTABILITY WILL DECREASE ACROSS THE REGION LATER TONIGHT AS THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR A WHILE TO THE NORTH OF THE FRONT...BUT WITHOUT ENOUGH INSTABILITY TO CAUSE SEVERE WEATHER. A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. OTHERWISE...DRY AND STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE AND COOLER TEMPERATURES COVER THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314991.